South Dakota, 2003

Hail in South Dakota, May 3, 2003

May 3, 2003 · NWS ABR · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 3, 2:20 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, May 3, 2:20 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
320 PM CDT SAT MAY 3 2003

.TONIGHT THROUGH MONDAY NIGHT...
MAIN FORECAST CHALLENGE WILL BE PRECIPITATION CHANCES THROUGHOUT
THIS PERIOD. THE WEAK UPPER RIDGE CURRENTLY OVER THE AREA WILL SLIDE
TO THE EAST THIS EVENING AHEAD OF A TROUGH PUSHING INTO THE WESTERN
HIGH PLAINS. THE SURFACE LOW ASSOCIATED WITH THIS WILL MOVE FROM
EASTERN WYOMING/COLORADO TO THE WESTERN PORTIONS OF SOUTH DAKOTA AND
NEBRASKA TONIGHT. THE SHOWERS AND THUNDERSTORMS CURRENTLY OVER THE
AREA APPEAR TO BE ALONG THE NOSE OF A LOW LEVEL JET OVER THE CENTRAL
PLAINS...WHILE MORE SHOWERS AND THUNDERSTORMS LOOK TO MOVE INTO THE
AREA TONIGHT IN ASSOCIATION WITH THE SURFACE AND UPPER SYSTEM. LIS
HAVE ALREADY BECOME NEGATIVE ACROSS MUCH OF THE CWA...AND THEY LOOK
TO REMAIN THAT WAY ACROSS THE WEST TONIGHT ALONG WITH CAPE VALUES
AROUND 700 J/KG. THE EASTERN CWA WILL SEE CONDITIONS BECOME MORE
STABLE...SO EXPECT JUST SOME RAIN OVER THAT AREA BY LATE TONIGHT.
THE UPPER LOW CLOSES OFF OVER SOUTH DAKOTA/NEBRASKA ON SUNDAY...WITH
THE INVERTED TROUGH ASSOCIATED WITH THE SURFACE LOW BECOMING THE
FOCUS FOR A CONTINUING CHANCE OF THUNDERSTORMS ACROSS THE
SOUTHWESTERN CWA. LIS ALSO REMAIN NEGATIVE IN THAT AREA...WITH CAPES
APPROACHING 1100 J/KG DURING THE AFTERNOON. BY SUNDAY NIGHT...THE
ENTIRE CWA BECOMES MORE STABLE AS THE UPPER AND SURFACE LOWS BEGIN
TO PUSH EAST OF THE REGION...WITH JUST MORE OF AN OVERRUNNING/WRAP
AROUND RAIN EVENT THEN EXPECTED. THE SYSTEM LOOKS TO MOVE SLOW
ENOUGH THAT THE RAIN WILL CONTINUE INTO MONDAY...WITH JUST SOME
LINGERING AREAS OF RAIN STILL OCCURRING MONDAY NIGHT. TEMPERATURES
WILL REMAIN COOL AS AN ABUNDANCE OF CLOUD COVER MOVES INTO THE
REGION...AS WELL AS THE PRECIPITATION...AND H85 TEMPS FALL INTO THE
SINGLE DIGITS BY LATE MONDAY NIGHT...THEN CONTINUE TO FALL THROUGH
TUESDAY MORNING.

.EXTENDED...TUESDAY THROUGH FRIDAY
AS LOW PRESSURE SHOVES OFF TO THE EAST...A WEAK AREA OF HIGH
PRESSURE BUILDS INTO THE NRN PLAINS TUESDAY. FOR THE REMAINDER OF
THE EXT...WILL HAVE A TROUGH RESIDE OVER THE WRN CONUS. THIS WILL
KEEP THE NRN PLAINS UNDER A SW FLOW ALOFT...WITH A SERIES OF S/WVS
PUSHING THROUGH THE AREA WED THROUGH FRI. THE FIRST WAVE MOVES
THROUGH WED...WITH THE POSSIBILITY OF PRECIP. MDLS SOUNDING SHOW A
WELL-MOISTENED COLUMN...BUT BEST LIFT LOOKS TO REMAIN OUT WEST. WILL
THUS GO WITH SOME CLOUDS FOR NOW. ON THU...A STRONGER WAVE MOVES
OVER THE REGION...WITH THE SFC LOW CENTERED OVER WRN KS/ERN CO. WILL
GET SOUTHERLY FLOW AHEAD OF THE SYSTEM WITH SOME WAA. MDL SOUNDINGS
SHOWING SOME INSTABILITY FOR THU AFTERNOON INTO THE OVERNIGHT...SO
HAVE ADDED -TRW TO THOSE TIME PERIODS. AS FOR FRI...STILL LOOKS FOR
CHANCE OF SHOWERS FRI NIGHT WITH NEXT WAVE PUSHING INTO THE REGION.
HAVE LEFT TEMPS CLOSE TO PREVIOUS FCST...WITH THE EXCEPTION OF
WARMING THE MAX TEMPS FOR THU AND FRI WITH THE SOUTHERLY FLOW.

.ABR...NONE.

PARKIN/MARSILI
Hazardous weather outlook, May 3, 4:26 AM CST, 11 hours 19 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-041030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
526 AM CDT SAT MAY 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
AN APPROACHING LOW PRESSURE SYSTEM WILL CAUSE THUNDERSTORMS AND RAIN
SHOWERS TODAY AND TONIGHT.  THESE STORMS WILL LIKELY PRODUCE STRONG
WINDS...BRIEF HEAVY RAIN...AND SMALL HAIL.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH THERE IS A
SLIGHT CHANCE THAT ONE OF THESE STORMS COULD BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Dewey

When
May 3, 3:45 PM CST to 4:45 PM CST
Where
Dewey County, 10 mi E of Eagle Butte
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.000, -101.033

Dime size hail fell continuously for an hour.

Hail, Stanley

When
May 3, 4:35 PM CST
Where
Stanley County, Mission Ridge
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.683, -100.767

Hail, Stanley

When
May 3, 5:00 PM CST to 5:20 PM CST
Where
Stanley County, 4 mi N of Mission Ridge
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.733, -100.767

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358013, 5358014, 5358015.